Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 2017, 4:37 PM MDT for Bingham County, Bonneville County, Butte County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2017, 4:37 PM MDT (22:37 UTC)
- Expired
- May 6, 2017, 5:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID
The radar
The Pocatello radar (KSFX), 24 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567 WUUS55 KPIH 062237 SVRPIH IDC011-019-023-062315- /O.NEW.KPIH.SV.W.0005.170506T2237Z-170506T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 437 PM MDT SAT MAY 6 2017 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southeastern Butte County in southeastern Idaho... Western Bonneville County in southeastern Idaho... Northwestern Bingham County in southeastern Idaho... * Until 515 PM MDT * At 435 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing destructive winds in excess of 70 mph. This storm was located over Springfield, or 11 miles north of American Falls Reservoir, and moving north at 40 mph. * At 424 PM MDT, a wind gust to 55 mph occurred at the Pocatello Airport with this storm. * Winds with this thunderstorm will produce significant blowing dust which will dramatically reduce visibilities. Reduce driving speeds and activate headlights if encountering blowing dust. * Locations impacted include... Atomic City, Central Inl, Rockford, Taber and East Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 4317 11247 4317 11292 4354 11301 4354 11243 TIME...MOT...LOC 2235Z 179DEG 36KT 4310 11270 $$ AD/RS
2 follow-up statements
315 WWUS55 KPIH 062302 SVSPIH Severe Weather Statement National Weather Service Pocatello ID 502 PM MDT SAT MAY 6 2017 IDC011-019-023-062315- /O.CON.KPIH.SV.W.0005.000000T0000Z-170506T2315Z/ Butte ID-Bonneville ID-Bingham ID- 502 PM MDT SAT MAY 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTHEASTERN BUTTE...WESTERN BONNEVILLE AND NORTHWESTERN BINGHAM COUNTIES... At 501 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing destructive winds in excess of 70 mph. This storm was located near Taber, or 19 miles northwest of Blackfoot. This storm was nearly stationary. Locations impacted include... Atomic City, Central Inl, Rockford, Taber and East Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 4317 11247 4317 11292 4354 11301 4354 11243 TIME...MOT...LOC 2301Z 179DEG 36KT 4331 11271 $$ AD/RS
617
WWUS55 KPIH 062312
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
512 PM MDT SAT MAY 6 2017
IDC011-019-023-062321-
/O.EXP.KPIH.SV.W.0005.000000T0000Z-170506T2315Z/
Butte ID-Bonneville ID-Bingham ID-
512 PM MDT SAT MAY 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTTE...WESTERN
BONNEVILLE AND NORTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT 515 PM
MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
around 50 mph and blowing dust are still possible with this
thunderstorm.
LAT...LON 4317 11247 4317 11292 4354 11301 4354 11243
TIME...MOT...LOC 2311Z 179DEG 36KT 4340 11271
$$
AD/RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:53 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 6, 1:53 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 153 PM MDT Sat May 6 2017 .SHORT TERM...Tonight through Monday night. The deep upper trof off the west coast is elongating into a split flow system this aftn with a closed low forming off the central CA coast. Strong southerly flow ahead of this system continues to stream moisture into ID. This is resulting in more showers and tstms thru Sunday...with the best chances in the central mtns and along the Divide. Some of the tstms will have the potential for strong outflow winds and small hail thru this eve. On Sunday...the closed upper low deepens and moves to southern CA. This sets up a deformation zone over the fcst area and will result in more showers/tstms mainly over the central mtns and along the divide again. The split flow system remains fairly much in place on Mon...with a repeat of Sun. Models are similar with the system placement...but differ somewhat on the precip location. Temps are expected to be cooler Sun and Mon. Hedges .LONG TERM...Tuesday through Saturday. Weak northern stream trof combined with lingering moisture north of closed low should lead to at least isolated to scattered showers and thunderstorms Tuesday. Models mainly dry through the remainder of period with GFS holding onto some precipitation Wednesday. GFS also brings in some more showers with an incoming Pacific trof on Friday and Saturday. Did not do too much in grids and at least kept in some mountain showers and thunderstorms thorugh the period with higher and more widespread precipitation next Friday and Saturday. Expect mild temperatures through Friday with some potential cooling Saturday with the next system. Not high confidence in long term forecast. GK && .AVIATION...Expect convective activity to increase through the afternoon into early evening and with that have vicinity thunderstorms and showers through tonight with the thunder through sunset at least. Should stay VFR and there is a decent chance any TAF site could see thunder at any time through 02 or 03Z this evening. Expect 10 to 15 knot sustained winds this afternoon and evening with heating and any thunderstorm could produce outflow gusts of 40 to 50 knots as well. GK && .HYDROLOGY...Warm temps and precip last night is pushing stream levels up significantly today in the central mtns. The Big Wood River in particular has been rising rapidly. With more rain expected tonight...the Big Wood may rise to the major flood category on Sun. Cooler temps on Sun and Mon should slow the snowmelt and allow the Big Wood to fall back a bit. Other streams in the central mtns are becoming problematic. The Salmon River below Yankee Fork continues to rise...and tributary streams are reaching record levels near Clayton. Another problem area is the Big Lost River above the Mackay Reservoir...which is expected continue rising thru next week to near record levels. Hedges && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 6, 12:42 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1242 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 3 WSW KETCHUM 43.67N 114.43W
05/06/2017 BLAINE ID LAW ENFORCEMENT
BIG WOOD RIVER AT HAILEY EXCEEDED MODERATE FLOOD STAGE AT
1015 AM. WARM SPRINGS CREEK W OF KETCHUM ALSO FLOODING.
MEDIA REPORTS FIRE DEPTS RESPONDING TO A TECHNICAL RESCUE
ON BOARD RANCH W OF KETCHUM FOR A HOUSE SURROUNDED BY
WATER WITH RESIDENTS TRAPPED. VOLUNTARY EVACUATION ORDER
ISSUED FOR LOWER BOARD RANCH, UPPER BOARD RANCH, AND
FRENCHMANS BEND AREA. WARM SPRINGS RD AND PICABO ST W OF
KETCHUM AND SEVERAL STREETS ALONG THE BIG WOOD RIVER IN
HAILEY AFFECTED BY FLOODING. REPORTS BEGAN AT 9 AM.
&&
KSMITHSpecial weather statement, May 6, 2:03 PM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Pocatello ID 203 PM MDT SAT MAY 6 2017 IDZ023-025-062100- Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID- 203 PM MDT SAT MAY 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARIBOU AND NORTHEASTERN BEAR LAKE COUNTIES UNTIL 300 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near Georgetown, or 11 miles north of Montpelier. This storm was moving north at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Henry, Diamond Creek Campground, Smokey Canyon Mine, Mill Canyon Campground and Clear Creek Ranger Station. LAT...LON 4244 11105 4243 11130 4292 11155 4296 11104 TIME...MOT...LOC 2002Z 240DEG 0KT 4249 11125 GK
Special weather statement, May 6, 3:39 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
339 PM MDT SAT MAY 6 2017
IDZ017-031-062230-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
339 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND WESTERN
LINCOLN COUNTIES UNTIL 430 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Shoshone, moving north at 35 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Shoshone and Shoshone Ice Caves.
LAT...LON 4320 11460 4320 11438 4321 11437 4320 11433
4284 11436 4285 11438 4285 11459
TIME...MOT...LOC 2138Z 175DEG 32KT 4285 11450
HedgesSpecial weather statement, May 6, 4:02 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Pocatello ID 402 PM MDT SAT MAY 6 2017 IDZ021>023-062245- Caribou Highlands ID-South Central Highlands ID- Lower Snake River Plain ID- 402 PM MDT SAT MAY 6 2017 ...STRONG GUSTY WINDS APPROACHING POCATELLO AND AMERICAN FALLS RESERVOIR... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Hall Bannock Creek Lodge, or 10 miles east of American Falls, moving north at 35 mph. Wind gusts up to 50 mph will be possible with this storm along with small hail. If on American Falls Reservoir, seek shore immediately. Strong winds can flip watercraft. Locations impacted include... Pocatello, American Falls, American Falls Reservoir, Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Townsite, Fort Hall Bannock Creek Lodge, Pocatello Airport, Portneuf Gap, Sterling and Mink Creek Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4264 11240 4264 11281 4306 11295 4307 11227 TIME...MOT...LOC 2200Z 178DEG 24KT 4273 11266 AD/RS
Local storm report, May 6, 4:33 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND GST POCATELLO AIRPORT 42.92N 112.60W
05/06/2017 M55 MPH POWER ID ASOS
MEASURED AT THE ASOS STATION AT POCATELLO REGIONAL
AIRPORT.
&&
KSMITHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:04 PM MDT | Special Weather Statement | PIH | Camas | 41 min |
| May 6, 2:03 PM MDT | Special Weather Statement | PIH | Caribou | 57 min |
| May 6, 3:39 PM MDT | Special Weather Statement | PIH | Lincoln | 51 min |
| May 6, 4:02 PM MDT | Special Weather Statement | PIH | Power | 43 min |
| May 6, 4:08 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 37 min |
| May 6, 4:41 PM MDT | Special Weather Statement | PIH | Franklin | 34 min |
| May 6, 4:56 PM MDT | Special Weather Statement | PIH | Camas | 49 min |
| May 6, 5:01 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Butte | 23 min |
| May 6, 5:12 PM MDT | Special Weather Statement | PIH | Bannock | 48 min |
| May 6, 5:20 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| May 6, 5:30 PM MDT | Special Weather Statement | PIH | Bannock | 30 min |
| May 6, 5:38 PM MDT | Special Weather Statement | PIH | Jefferson | 52 min |
| May 6, 5:51 PM MDT | Special Weather Statement | PIH | Power | 24 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.